Switching from Kaletra to Viramune and more....
Jan 17, 2004
I follow very closely the Q&A in all categories and find your efforts deserve tons of praise. I have two questions, but first: diagnosed with Hiv/Aids 9/18/02, regimen started with Kaletra and Combivir, then switched to Kaletra, Epivir and Viread. Switched 1-7-04 to Viramune, Epivir and Viread. Reasoning of physician was to get CD4 count up and reduce lopids. My VL is <50 since 2/03. CD4 started at 26 and 4 9/02. Now only 51 and 9. Triglycerides were in the 600s and thanks to new treatment with Tricor (replacing no-longer effective Lopid) that's 328. Cholesterol is 273 and LDL 156 HDL 51 (blood tests 12-2-03). Questions: Do you think Viramune is the right choice at this time? Secondly, I am 58 years old, my general health is pretty good and I have just met someone (my partner of 29 years died 9/02). There is an eighteen year age difference, he is serodiscordant, and we live 1200 miles apart. I am so hopeful, but am I being foolish to think we have a chance to succeed?
Response from Dr. Boyle
I don't know a lot about your health history, but being a 58 year old man with high cholesterol and triglyceride levels the risk of cardiovascular problems is significantly increased. I don't think Viramune is a bad choice under these circumstances, although with your successful virologic suppression with Kaletra I might have tried a little harder to get the lipids under control before switching. Also, Viramune is not any more likely, and in fact is probably less likely, to lead to CD4 count increases, especially in patients with low baseline CD4 counts. In addition, I probably would have switched to Sustiva first, since I think that is a more potent medication than Viramune, especially in patients with AIDS, even though in some patients Sustiva is not as effective at controlling the lipids, and if it didn't result in lipid improvements for you, it may require another switch. As far as relationship advice, I'm not very good at that, especially with the limited information you provide, so all I can say is good luck.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.